Hail, Steuben
- When
- March 31, 3:26 PM EST
- Where
- Steuben County, 0.86 mi NW of Avoca
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.430, -77.440
On Tuesday, March 31st, warm, moisture-rich Gulf air surged into the Northeast ahead of a nearly stationary front, placing the region in a favorable warm-sector environment for severe thunderstorms. The combination of greater instability, strong wind shear, and abundant moisture ultimately led to severe thunderstorms Tuesday afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
On Tuesday, March 31st, warm, moisture-rich Gulf air surged into the Northeast ahead of a nearly stationary front, placing the region in a favorable warm-sector environment for severe thunderstorms. The combination of greater instability, strong wind shear, and abundant moisture ultimately led to severe thunderstorms Tuesday afternoon and evening. Daytime clearing likely increased instability, while both cooler incoming air and strong winds aloft supported organized storms capable of producing large hail, and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 31, 1:01 PM EST, 2 hours 25 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Binghamton NY
201 PM EDT Tue Mar 31 2026
.WHAT HAS CHANGED...
PoPs were increased for this afternoon and evening.Adjustments
were made to lower daytime temperatures Wednesday and Thursday
due to cloudy skies and additional rain showers.
&&
.KEY MESSAGES...
1) A stationary front will will continue to bring thunderstorms and
heavy rain leading to the potential for flash flooding and minor
river flooding through Wednesday and possibly into Thursday.
2) Temperatures trend warmer through the start of the weekend before
a cold front moves through Sunday with colder air. Rain chances
continue throughout most of the forecast period.
&&
.DISCUSSION...
KEY MESSAGE 1...
Showers and thunderstorms spread south this morning and impacted
much of Central NY and parts of Northeast PA. While there has since
been been some clearing, it is uncertain if this will be enough for
any late afternoon-early evening thunderstorm activity. Satellite
shows stable wave clouds to the west and some filling back in with
higher clouds. Temperatures are now in the 60s and where it did not
rain in Northeast PA, some locations are near 70. The 12z guidance
are showing at least 1000 J/kg of MLCAPE with 40 to 50 kts of 0-6km
bulk shear. Low-level shear is also high, suggesting that spin-
ups will be possible if storm activity stays cellular. Low-
level lapse rates are also modeled to be fairly steep across the
board. Over Central NY, low-level lapse rates are currently not
shown to be too high but will be decent across Northeast PA. So
if models are correct, then this would all be enough for strong
to severe storms this afternoon with all hazards still in play.
Due to rain earlier and cloudy skies still present for some, we
will need to continue to monitor how conditions evolve this
afternoon to see if the modeled instability values are reached.
This is some uncertainty with timing this afternoon as the HRRR
is the quickest by an hour or two.
After the afternoon round, there will be another line of showers and
storms that will move through overnight as the front drifts south.
While these are not expected to be strong or severe due to the lack
of instability, localized heavy rainfall will be the main concern.
PWATs will stay elevated at 1 to 1.25" which is around 2 standard
deviations above normal. The Finger Lakes Region and Oneida County
received a significant amount of rainfall this morning. These areas
will be the main areas to watch with these additional rounds of
showers. In addition, smaller streams and poor drainage areas will
also need to be monitored.
Other than some isolated to scattered showers behind the departing
line, there will be a lull in shower activity Wednesday before
another round rain will spread northward as a warm front lifts north
Wednesday night and Thursday. With the front north of the region by
Thursday evening, this should lead to another brief period of drier
conditions.
With showers and clouds expected through Thursday, daytime
temperatures were lowered using a combination of NBM/Bias-corrected
Conshort/Consall. The next couple of days will be cooler with highs
only in the 40s and 50s.
KEY MESSAGE 2...
Now being in the warm section of this system, temperatures will
surge to more early summer-like conditions late in the week and into
the start of the weekend. There will be off-and-on chances for
showers as well during this time, and while nothing is expected to
be heavy rainfall, this additional activity could add to any ongoing
hydro issues. More widespread showers and possibly thunderstorms
will move through the region Sunday as a cold front sweeps through.
There is some uncertainty on timing, so this will need to be
monitored for any potential for stronger storms. This should be the
last of any significant rainfall for the week, though wrap around
moisture and colder air could kick off some lake effect
precipitation that may be snow or rain/snow mix for parts of Central
NY Monday morning.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A lull in the shower activity is expected this afternoon before
convection increases again later in the day and into the
evening with an approaching cold front. Again there can be some
embedded thunderstorms, especially after 20Z through about 04Z
Wednesday. If there can be enough clearing this afternoon and
instability, a few storms could be strong to severe, with the
best chance being around ELM and ITH. Confidence in general is
low though with regards to the timing of the evening storms and
any severe potential given the clouds that are expected to be
around for the first part of the day.
Outlook:
Wednesday through Thursday...a chance of rain showers and
associated occasional restrictions possible. Thunder possible
each afternoon.
Friday through Saturday...Scattered rain showers and low chance
for afternoon thunderstorms; associated occasional restrictions
possible.
Sunday...Frontal system approaches the region with additional
showers and restrictions possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flood Watch through Wednesday evening for NYZ009-015>018-
022>025-036-037-044>046-055>057.
&&
DISCUSSION...BJG
AVIATION...DK/ESHazardous Weather Outlook National Weather Service Binghamton NY 225 PM EDT Tue Mar 31 2026 NYZ062-PAZ040-043-044-047-048-072-011830- Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 225 PM EDT Tue Mar 31 2026 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. A slow moving frontal system will impact this afternoon and tonight. Isolated strong thunderstorms will be possible this afternoon into this evening and a long duration moderate to heavy rainfall could produce localized flooding in sensitive low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A slow moving frontal system will continue to impact the region Wednesday and possibly into Thursday as well. A long duration moderate to heavy rainfall could produce localized flooding in sensitive low lying areas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. NYZ009-015>018-022>025-036-037-044>046-055>057-011830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware- 225 PM EDT Tue Mar 31 2026 ...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING... ...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING... ...SEVERE THUNDERSTORM WATCH 79 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. PAZ038-039-011830- Bradford-Susquehanna- 225 PM EDT Tue Mar 31 2026 ...SEVERE THUNDERSTORM WATCH 79 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Also, moderate to heavy rainfall could produce localized flooding in sensitive low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A slow moving frontal system will continue to impact the region Wednesday and possibly into Thursday as well. A long duration moderate to heavy rainfall could produce localized flooding in sensitive low lying areas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS.
The Buffalo radar (KBUF), 121 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
12 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds knocked down multiple trees and wires around the Broome County Landfill.
Thunderstorm winds knocked down a tree and wires over a road.
Thunderstorm winds knocked down trees on roads around the Downsville area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2026Every state in 2026This day in weather historyWarnings in New York, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1325376, 1325380, 1325378, 1325377, 1325408, 1325412, 1325386, 1325413, 1325414, 1325418, 1325420, 1325421, 1325422, 1325387, 1325431.